[Skip to Content]
[Skip to Content Landing]
Article
August 1982

Amodiaquine Ocular Changes

Author Affiliations

From the Wilmer Ophthalmological Institute, The Johns Hopkins Hospital, Baltimore (Drs Hirst, Sanborn, Green, and Miller); and the McGhee Eye Institute, Oklahoma City (Dr Heath).

Arch Ophthalmol. 1982;100(8):1300-1304. doi:10.1001/archopht.1982.01030040278015
Abstract

• A 34-year-old man ingested more than 250 g of amodiaquine hydrochloride (for pain) during one year and was noted to have diffuse conjunctival, corneal, and skin changes and also abnormal results from retinal function tests. Ultrastructural examination of corneal and conjunctival biopsy specimens revealed intralysosomal membranous and amorphous inclusions in corneal epithelial cells, conjunctival epithelial cells, keratocytes, and vascular endothelial cells. Follow-up of more than two years and repeated conjunctival biopsy specimens revealed diminution in both the clinical and electron microscopic abnormalities, but persistence in abnormal results of retinal function tests. These changes are consistent with a druginduced phospholipidosis.

×